Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 92, NWS Norman, OK

April 9, 2009Kay County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Apr 9, 2009, 3:51 PM CDT for Kay County, Oklahoma. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 9, 2009, 3:51 PM CDT (20:51 UTC)
Expired
Apr 9, 2009, 4:15 PM CDT
In force
24 min
Issued by
NWS Norman, OK
Area
Storm-based polygon

County Kay County, OK

The radar

The Vance AFB radar (KVNX), 88 km from the middle of the area, began a volume at 20:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lamont, OK (KLMN), launched 12:00Z, 8.9 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 12:00Z on 2009-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 12:00Z on 2009-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 348 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1958 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
348 m²/s²
0-3 km storm-relative helicity
360 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 3:04 PM CDT, 47 minutes earlier.

Area forecast discussion, Apr 9, 3:04 PM CDT, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
304 PM CDT THU APR 9 2009

.DISCUSSION...
NEARLY ALL ATTENTION IN THIS FORECAST UPDATE IS FOCUSED ON THE
FIRST TWO PERIODS. A VIGOROUS STORM SYSTEM... WHOSE SURFACE
REFLECTION IS CENTERED OVER NORTH-CENTRAL OKLAHOMA... WILL
CONTINUE MOVING EAST THIS EVENING. STRONG TO SEVERE STORMS ARE
EXPECTED ALONG AND EAST OF THE DRYLINE... OVER THE EASTERN 1/3 OF
OKLAHOMA... AND POSSIBLY ALONG THE OKLAHOMA/KANSAS BORDER AS THE
UPPER-LEVEL LOW BRINGS STRONG INSTABILITY INTO THAT REGION.

MEANWHILE... VERY STRONG WINDS WILL ACCOMPANY A COLD FRONT THAT IS
CURRENTLY OVER WESTERN OKLAHOMA. A HIGH WIND WARNING WAS JUST
ISSUED FOR THAT FEATURE... BUT THE WARNING EXPIRES WHEN THE ZONE
FORECAST WOULD NORMALLY TAKE EFFECT. SO... THE ZFP WILL CONTAIN A
PRE-FIRST PERIOD TO INCLUDE THAT WARNING.

IN ADDITION TO ALL THAT... EXTREMELY DRY... VERY WARM... AND VERY
WINDY CONDITIONS WILL MAINTAIN EXTREMELY BAD CONDITIONS FOR
WILDFIRES.

FOR THE MOST PART... CHANGES TO THE FORECAST ARE RELATIVELY MINOR
ADJUSTMENTS TO THE GRIDS FOR CURRENT SHORT-TERM TRENDS... MAINLY
BASED ON THE LATEST RUC OR NAM12 FORECASTS.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  45  60  40  65 /  10   0   0  10
HOBART OK         38  61  40  62 /  10   0  10  30
WICHITA FALLS TX  46  67  43  66 /  10   0   0  30
GAGE OK           36  59  36  61 /  10   0  10  20
PONCA CITY OK     44  57  36  65 /  40  10   0  10
DURANT OK         48  65  46  72 /  10   0   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...RED FLAG WARNING UNTIL 10 PM CDT THIS EVENING FOR OKZ011>048-
     050>052.

     WIND ADVISORY UNTIL 10 PM CDT THIS EVENING FOR OKZ004>006-
     011>013-018>020-024>031-037>042-044>047-050-051.

     HIGH WIND WARNING UNTIL 5 PM CDT THIS AFTERNOON FOR OKZ009-010-
     014>017-021>023-033>036.

     WIND ADVISORY UNTIL 10 PM CDT THIS EVENING FOR OKZ009-010-
     014>017-021>023-033>036.

TX...RED FLAG WARNING UNTIL 10 PM CDT THIS EVENING FOR TXZ083>090.

     WIND ADVISORY UNTIL 10 PM CDT THIS EVENING FOR TXZ083>090.

&&

26/23
Hazardous weather outlook, Apr 9, 12:00 PM CDT, 3 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT THU APR 9 2009

OKZ004>048-050>052-TXZ083>090-101200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1200 PM CDT THU APR 9 2009

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS PORTIONS OF NORTH CENTRAL OKLAHOMA.

LOCATION...
THE SLIGHT RISK AREA IS GENERALLY NORTHEAST OF A LINE EXTENDING FROM
ALVA TO POND CREEK TO PERRY... TO STILLWATER.

TIMING...
THE MOST LIKELY TIME FOR SEVERE WEATHER WILL BE FROM THIS AFTERNOON
TO MID EVENING.

IMPACTS...
WHILE THE PRIMARY SEVERE WEATHER THREATS WILL BE LARGE HAIL TO NEAR
THE SIZE OF HALF DOLLARS AND STRONG WIND GUSTS TO AROUND 65 MPH...
THERE WILL ALSO BE A SMALL POSSIBILITY FOR AN ISOLATED TORNADO.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS THIS AFTERNOON
AND EVENING.

DISCUSSION...
A STRONG UPPER LEVEL STORM SYSTEM WILL BE MOVING ACROSS THE SOUTHERN
PLAINS TODAY AND THIS EVENING. AT THE SURFACE... A LOW PRESSURE
CENTER WILL MOVE ACROSS NORTHERN OKLAHOMA TODAY WITH A DRYLINE
TRAILING SOUTHWARD FROM THE LOW AND INTO NORTH TEXAS. AS THE DRYLINE
MOVES INTO EASTERN OKLAHOMA BY LATE THIS AFTERNOON... THE LOW LEVEL
MOISTURE WILL BE REPLACED BY MUCH DRIER AIR... THEREBY REDUCING
THE CHANCE FOR STORMS ACROSS CENTRAL AND SOUTHERN OKLAHOMA... AND
WESTERN NORTH TEXAS. HOWEVER... LOW LEVEL MOISTURE MAY WRAP AROUND
THE NORTH SIDE OF THE SURFACE LOW INTO NORTH CENTRAL OKLAHOMA. AS
THE STRONG UPPER SYSTEM APPROACHES THIS AREA... IT WILL INCREASE THE
VERTICAL WIND SHEAR... WHICH COMBINED WITH MODERATE INSTABILITIES...
COULD RESULT IN A FEW SEVERE STORMS.

POTENTIAL LIMITING FACTORS FOR SEVERE WEATHER INCLUDE THE RATHER
LIMITED QUALITY OF THE LOW LEVEL MOISTURE THAT WILL BE AVAILABLE FOR
THE STORM SYSTEM. THERE IS ALSO THE POSSIBILITY THAT THE SURFACE LOW
MAY TRACK FARTHER NORTH ACROSS KANSAS... RESULTING IN DRIER AIR
SPREADING INTO NORTH CENTRAL OKLAHOMA.

A FEW STORMS WILL ALSO BE POSSIBLE ACROSS THE REMAINDER OF NORTHERN
OKLAHOMA THIS AFTERNOON AND EVENING AS MOISTURE INCREASES BEHIND THE
COLD FRONT WHILE THE UPPER STORM SYSTEM PASSES OVERHEAD. ALTHOUGH
INSTABILITIES ARE NOT EXPECTED TO BE SUFFICIENT IN THESE AREAS FOR
SEVERE STORMS... SOME SMALL HAIL AND BRIEF STRONG WIND GUSTS COULD
OCCUR.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT FRIDAY APR 10.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...60 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...30 PERCENT.

OTHER HAZARDOUS WEATHER...
HIGH WINDS...LOW HUMIDITIES AND WARM TEMPERATURES WILL CAUSE VERY
HIGH TO EXTREME FIRE DANGER BEHIND THE DRYLINE ACROSS A LARGE PART
OF THE AREA. A RED FLAG WARNING IS IN EFFECT. PLEASE REFER TO THE
LATEST VERSION OF THIS PRODUCT FOR MORE INFORMATION.

IN ADDITION...STRONG WINDS WILL CREATE POTENTIALLY HAZARDOUS
CONDITIONS FOR PARTS OF THE AREA. A WIND ADVISORY IS ALSO IN EFFECT
FOR MUCH OF THE AREA. PLEASE REFER TO THE LATEST VERSION OF THIS
PRODUCT FOR MORE INFORMATION.

BLOWING DUST WILL ALSO BE POSSIBLE THIS AFTERNOON MAINLY ACROSS
PARTS OF SOUTHWEST OKLAHOMA AND WESTERN NORTH TEXAS... POSSIBLY
CAUSING RESPIRATORY PROBLEMS FOR SOME PEOPLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THUNDERSTORM OUTLOOK...
ANOTHER STORM SYSTEM IS FORECAST TO APPROACH THE REGION BY LATE IN
THE WEEKEND... PROVIDING A BETTER CHANCE OF MORE WIDESPREAD RAIN AND
THUNDERSTORMS. CURRENT FORECAST INFORMATION INDICATES THAT MANY
AREAS COULD SEE ONE TO TWO INCHES OF RAINFALL... WITH ISOLATED
HEAVIER AMOUNTS POSSIBLE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED BY 7 AM
FRIDAY APRIL 10.

In the hours before

Special weather statement, Apr 9, 2:31 PM CDT, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
231 PM CDT THU APR 9 2009

OKZ009-010-014>016-021-022-091945-
ROGER MILLS OK-DEWEY OK-WOODWARD OK-CUSTER OK-BECKHAM OK-WASHITA OK-
ELLIS OK-
231 PM CDT THU APR 9 2009

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR BECKHAM...CUSTER...DEWEY...
ELLIS...ROGER MILLS...WASHITA AND WOODWARD COUNTIES.

A LINE OF SHOWERS WAS LOCATED FROM SOUTHWEST OF WOODWARD TO NEAR ELK
CITY AND ERICK...MOVING EAST-NORTHEAST AT 35 MPH. ALTHOUGH MOST OF
THE RAIN FROM THESE SHOWERS WAS EVAPORATING BEFORE REACHING THE
GROUND... THESE SHOWERS WERE PRODUCING WIND GUSTS OVER 50 MPH WITH
ISOLATED WIND GUSTS OF 60 MPH POSSIBLE.

PEOPLE IN BECKHAM...CUSTER...DEWEY...ELLIS...ROGER MILLS...WASHITA
AND WOODWARD COUNTIES...INCLUDING THE CITY OF ELK CITY...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN
ALERT FOR THREATENING WEATHER CONDITIONS.

..SPEG.
Local storm report, Apr 9, 2:35 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
235 PM CDT THU APR 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     NON-TSTM WND GST 6 SW CHEYENNE           35.55N 99.75W
04/09/2009  M74.00 MPH       ROGER MILLS        OK   MESONET

            MEASURED AT THE CHEYENNE MESONET SITE.

0225 PM     NON-TSTM WND GST 4 ESE ERICK             35.19N 99.80W
04/09/2009  M60.00 MPH       BECKHAM            OK   MESONET

            MEASURED AT THE ERICK MESONET SITE.

0225 PM     NON-TSTM WND GST 8 WSW ARNETT            36.09N 99.90W
04/09/2009  M56.00 MPH       ELLIS              OK   MESONET

            MEASURED AT THE ARNETT MESONET SITE.

&&

LAMERS
Local storm report, Apr 9, 2:45 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NORMAN OK
245 PM CDT THU APR 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     NON-TSTM WND GST 8 WSW ARNETT            36.09N 99.90W
04/09/2009  M58.00 MPH       ELLIS              OK   MESONET

            MEASURED AT THE ARNETT MESONET SITE.

0235 PM     NON-TSTM WND GST 3 W GOULD               34.67N 99.83W
04/09/2009  M60.00 MPH       HARMON             OK   MESONET

            MEASURED AT THE GOULD MESONET SITE.

0235 PM     NON-TSTM WND GST 5 SW BUTLER             35.58N 99.25W
04/09/2009  M69.00 MPH       CUSTER             OK   MESONET

            MEASURED AT THE BUTLER MESONET SITE.

&&

LAMERS
Local storm report, Apr 9, 2:49 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
249 PM CDT THU APR 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0244 PM     NON-TSTM WND GST 1 WNW BURNS FLAT        35.36N 99.19W
04/09/2009  M67 MPH          WASHITA            OK   ASOS

            MEASURED AT THE CLINTON-SHERMAN AIRPORT. SUSTAINED WINDS
            OF 52 MPH...GUSTING TO 67 MPH. VISIBILITIES BEING REDUCED
            TO 2 MILES WITH BLOWING DUST.

&&

LAMERS
Special weather statement, Apr 9, 3:37 PM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
337 PM CDT THU APR 9 2009

OKZ018>020-023>025-027>029-035>041-044>046-050-TXZ083>090-092200-
LOVE OK-LOGAN OK-KINGFISHER OK-CANADIAN OK-OKLAHOMA OK-CADDO OK-
PAYNE OK-CLEVELAND OK-GRADY OK-MCCLAIN OK-JACKSON OK-COTTON OK-
JEFFERSON OK-KIOWA OK-TILLMAN OK-MURRAY OK-COMANCHE OK-GARVIN OK-
CARTER OK-STEPHENS OK-HARDEMAN TX-WILBARGER TX-FOARD TX-WICHITA TX-
CLAY TX-ARCHER TX-KNOX TX-BAYLOR TX-
337 PM CDT THU APR 9 2009

...THIS INFORMATION IS INTENDED TO SUPPORT DECISIONS RELATED TO FIRE
FIGHTING EFFORTS OVER CENTRAL AND SOUTHERN OKLAHOMA AND INTO NORTH
TEXAS...

A COLD FRONT RAPIDLY MOVING OUT OF THE PANHANDLE OF TEXAS ACROSS
WESTERN OKLAHOMA AND WESTERN NORTH TEXAS WILL CAUSE AN IMPORTANT
CHANGE IN FIRE WEATHER CONDITIONS.

A DRYLINE HAS MOVED THROUGH THE AREA LEAVING RELATIVE HUMIDITY
VALUES IN THE 5 TO 15 PERCENT RANGE...TEMPERATURES RANGING FROM THE
UPPER 70S TO MID 80S...AND SOUTHWEST WINDS SUSTAINED AT 30
MPH...WITH FREQUENT GUSTS AROUND 50 MPH. LITTLE CHANGE...OTHER THAN
SLIGHT COOLING... IS EXPECTED UNTIL THE COLD FRONT ARRIVES.

WHEN THE FRONT ARRIVES...THE WIND WILL SHIFT TO THE WEST AND
NORTHWEST WITH SUSTAINED SPEEDS OF 30 TO 40 MPH...AND SOME GUSTS TO
NEAR 55 MPH. TEMPERATURES WILL FALL INTO THE 60S WITHIN ONE HOUR OF
PASSAGE...WITH RELATIVE HUMIDITY VALUES RISING TO BETWEEN 20 AND 30
PERCENT.

AT 330 PM THE FRONT WAS LOCATED ALONG A LINE FROM WATONGA...TO
SNYDER...TO CROWELL TEXAS.

BY 400 PM THE FRONT WILL BE NEAR A LINE FROM KINGFISHER...TO EL
RENO...TO LAWTON...TO KNOX CITY TEXAS.

BY 430 PM THE FRONT WILL BE NEAR MULHALL...OKLAHOMA CITY... RUSH
SPRINGS...WALTERS AND SEYMOUR TEXAS.

BY 500 PM THE FRONT WILL BE NEAR STILLWATER...SHAWNEE...WAURIKA...
WICHITA FALLS AND ARCEHR CITY.

THE FRONT WILL APPROACH FIRES IN SOUTHCENTRAL OKLAHOMA...NEAR THE
ARBUCKLES...BETWEEN 530 PM AND 600 PM.

THIS WIND SHIFT WILL AFFECT FIRE FIGHTING EFFORTS. PLEASE ADVISE FIRE
CREWS IN THE FIELD OF THE CHANGE IN WEATHER CONDITIONS.
Special weather statement, Apr 9, 3:41 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
341 PM CDT THU APR 9 2009

OKZ008-092100-
KAY OK-
341 PM CDT THU APR 9 2009

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR KAY COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTH OF KAW LAKE AT 341 PM
CDT...MOVING NORTHEAST AT 30 MPH.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

CMS

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 8, 8:27 PM CDTWind AdvisoryOUNAlfalfa, Beckham, Blaine, Caddo, Canadian, Carter and 36 more26 hr
Apr 9, 2:48 PM CDTHigh Wind WarningOUNBeckham, Blaine, Caddo, Custer, Dewey, Ellis and 7 more2 hr
Apr 9, 4:26 PM CDTSevere Thunderstorm WarningOUNHughes34 min
Apr 9, 6:28 PM CDTHigh Wind WarningOUNAlfalfa, Blaine, Caddo, Canadian, Cleveland, Custer and 14 more3 hr

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.